Texas, 2003

Hail and Damaging Winds in Texas, August 22, 2003

August 22, 2003 · NWS FWD · 12 events in 8 counties and zones

11 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 22, 10:57 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 22, 10:57 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1157 AM CDT FRI AUG 22 2003

AVIATION DISCUSSION...
AFTERNOON/EVENING CONVECTION WILL BE WDLY SCT AROUND THE KDFW TRACON
AND SCT AROUND THE KACT TRACON.  AN ISOLD SVR TSRA IS POSSIBLE
SOMEWHERE ACROSS NTX 21-02Z.  OTHERWISE...VFR THIS TAF CYCLE WITH
VARIABLE EASTERLY TO SOUTHERLY LOW LEVEL WINDS.  75

XXXXXXXXXXXXXXXXXXXXXXXXXXXXXXXXX

PUBLIC DISCUSSION...
AS EASTERLY WAVE MOVES WESTWARD THROUGH SOUTHERN TEXAS...APPEARS WE
WILL HAVE A CHANCE FOR SLIGHTLY MORE CONVECTION TODAY. HAVE UPPED
POPS  IN THE SOUTHEAST THIS AFTERNOON AND EVENING...AND ADJUSTED
WINDS TOO. REMAINDER OF THE FORECAST LEFT ALONG FOR NOW.

06Z AVN SEEMS TO BE TOO FAR NORTH AND TOO AGGRESSIVE WITH
PRECIP...BUT WILL WAIT FOR THE 12Z RUN TO DECIDE ON AFTERNOON
PACKAGE.            42

.AVIATION...
VFR CONDS WILL PREVAIL. LITTLE CHANGE TO GOING TAF FCSTS XPCTD. WIND
DIRECTIONS CHALLENGING (S/SE/OR E?)...YET SPEEDS BELOW 10 KTS WILL
MAKE THIS A MINIMAL CONCERN. OTRW...SHOULD SEE ISOLD CONVECTION KDFW
AREA WITH MORE SCT CONVECTION TOWARDS KACT IN 21Z-03Z TIME FRAME...AS
SUB-TROPICAL MSTR CONTS TO DEEPEN IN WEAK ELY FLOW ALFT...WITH THE
OCCNL VORT MOVING IN FROM THE GULF AND RESIDUAL OUTFLOWS INDUCING
LIFT. LEAVING CB OUT OF DFW AREA TAFS...BUT WILL EITHER MENTION
VCTS/OR AT LEAST CB KACT WAY. SAME SONG...SAME DANCE NEXT SEVERAL
DAYS.

05/

.EARLY MORNING PUBLIC DISCUSSION 155 AM CDT...
UPPER RIDGE LIFTS NORTHWARD ENOUGH TO ALLOW EASTERLY FLOW ACROSS
NORTH CENTRAL TEXAS.  THIS WILL RESULT IN AFTERNOON AND EVENING
THUNDERSTORMS...MOST NUMEROUS SOUTH...ACROSS THE REGION AND
TEMPERATURES A FEW DEGREES COOLER.  UNFORTUNATELY...HUMIDITIES WILL
BE HIGHER...SO AFTERNOON HEAT INDEX VALUES WILL NOT DROP.  FORECAST
MODELS BRING A WEAK COLD FRONT INTO NORTH TEXAS TUESDAY...BUT IT
WILL BE HARD TO PENETRATE THE UPPER LEVEL RIDGE.  SHOULD THE FRONT
MAKE IT THIS FAR SOUTH...WE COULD SEE AN INCREASE IN THUNDERSTORMS
TUESDAY AND WEDNESDAY.  TEMPERATURES WILL CONTINUE AT OR ABOVE
NORMAL THROUGH THE SEVEN DAY FORECAST PERIOD.

FCSTID =   59
DFW   98  76  96  76 /  20  20  20  20
ACT   97  73  95  73 /  30  30  30  30
PRX   97  74  96  74 /  20  20  20  20
DTO   98  75  97  75 /  20  20  20  20
TKI   98  75  96  76 /  20  20  20  20
DAL   98  76  96  76 /  20  20  20  20
TRL   97  75  95  75 /  20  20  20  20
CRS   97  74  95  74 /  30  30  30  30
TPL   96  73  94  73 /  30  30  30  30

.FWD...
TX...NONE.
Hazardous weather outlook, Aug 22, 10:40 AM CST, 2 hours 10 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-222100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
1140 AM CDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON INTO THIS
EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE WINDS IN EXCESS OF
60 MPH AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE FOR THUNDERSTORMS...MAINLY AFTERNOON AND
EVENING... SATURDAY THROUGH THURSDAY. ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE THROUGH THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUIRED AFTER 200 PM THIS
AFTERNOON.

05/

The radar

The Dallas/Ft Worth radar (KFWS), 123 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
August 22, 12:50 PM CST
Where
Hamilton County, 1 mi E of Hamilton
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
31.700, -98.100

Trees were blown down by high winds.

Thunderstorm Wind, Mills

When
August 22, 1:30 PM CST
Where
Mills County, 3 mi S of Star
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.417, -98.317

Cooperative observer in Moline reported wind damage.

Thunderstorm Wind, Mills

When
August 22, 2:20 PM CST
Where
Mills County, Goldthwaite
Measured
52 kt (60 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
31.450, -98.567

Thunderstorm Wind, Hamilton

When
August 22, 2:35 PM CST
Where
Hamilton County, Hamilton
Measured
52 kt (60 mph) estimated sustained
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
31.700, -98.117

Radio station KCLW AM had their antenna blown down.

Thunderstorm Wind, McLennan

When
August 22, 3:22 PM CST
Where
McLennan County, Bruceville
Measured
61 kt (70 mph) estimated sustained
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
31.317, -97.233

Travel trailer being towed on Interstate 35 blown over and a mobile home was unroofed.

Thunderstorm Wind, Falls

When
August 22, 3:22 PM CST
Where
Falls County, 5 mi NW of Blevins
Measured
61 kt (70 mph) estimated sustained
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
31.267, -97.267

Light poles at a baseball field blown down.

Hail, Eastland

When
August 22, 3:30 PM CST
Where
Eastland County, Cisco
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.383, -98.967

Thunderstorm Wind, McLennan

When
August 22, 3:36 PM CST
Where
McLennan County, Bruceville
Measured
61 kt (70 mph) estimated sustained
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
31.317, -97.233

Utility pole blown down by high winds.

Thunderstorm Wind, Collin

When
August 22, 4:10 PM CST
Where
Collin County, Plano
Measured
61 kt (70 mph) estimated sustained
Reported by
AMATEUR RADIO
Coordinates
33.017, -96.717

Thunderstorm Wind, Collin

When
August 22, 4:30 PM CST
Where
Collin County, Plano
Measured
61 kt (70 mph) estimated sustained
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
33.017, -96.717

Trees and power lines blown down by high winds.

Thunderstorm Wind, Dallas

When
August 22, 5:29 PM CST
Where
Dallas County, De Soto
Measured
52 kt (60 mph) estimated sustained
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.583, -96.850

Trees were blown down by high winds.

Thunderstorm Wind, Tarrant

When
August 22, 6:10 PM CST
Where
Tarrant County, 3 mi E of Ft Worth
Measured
52 kt (60 mph) estimated sustained
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
32.750, -97.300

Highway signs at Oakland and Interstate 30 blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379525, 5379526, 5379527, 5379528, 5379529, 5379530, 5379531, 5379532, 5379533, 5379534, 5379535, 5379536.